Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Modular curves of genus 2


Authors: Enrique González-Jiménez and Josep González
Journal: Math. Comp. 72 (2003), 397-418
MSC (2000): Primary 14G35, 14H45; Secondary 11F11, 11G10
DOI: https://doi.org/10.1090/S0025-5718-02-01458-8
Published electronically: June 4, 2002
MathSciNet review: 1933828
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that there are exactly $149$ genus two curves $C$ defined over $\mathbb{Q} $ such that there exists a nonconstant morphism $\pi:X_1(N)\rightarrow C$ defined over $\mathbb{Q} $ and the jacobian of $C$ is $\mathbb{Q} $-isogenous to the abelian variety $A_f$ attached by Shimura to a newform $f\in S_2(\Gamma_1(N))$. We determine the corresponding newforms and present equations for all these curves.


References [Enhancements On Off] (What's this?)

  • 1. A. O. L. Atkin and W. C. W. Li, Twists of newforms and pseudo-eigenvalues of ${W}$-operators, Invent. Math. 48 (1978), no. 3, 221-243. MR 80:10040
  • 2. P. Bayer and J. González, On the Hasse-Witt invariants of modular curves, Experiment. Math. 6 (1997), no. 1, 57-76. MR 98h:11074
  • 3. O. Bolza, On binary sextics with linear transformations into themselves, Amer. J. Math. (1888), no. 10, 47-70.
  • 4. C. Breuil, B. Conrad, F. Diamond, and R. Taylor, On the modularity of elliptic curves over $\mathbb{Q} $: wild 3-adic exercises, J. Amer. Math. Soc. 14 (2001), no. 4, 843-939. MR 2002d:11058
  • 5. A. Brumer, The rank of ${J}\sb 0({N})$, Astérisque (1995), no. 228, 3, 41-68, Columbia University Number Theory Seminar (New York, 1992). MR 96f:11083
  • 6. H. Carayol, Sur les représentations $l$-adiques associées aux formes modulaires de Hilbert, Ann. Sci. École Norm. Sup. (4) 19 (1986), no. 3, 409-468. MR 89c:11083
  • 7. G. Cardona, J. González, J. C. Lario, and A. Rio, On curves of genus $2$ with Jacobian of GL$\sb 2$-type, Manuscripta Math. 98 (1999), no. 1, 37-54. MR 99j:11068
  • 8. J. E. Cremona, Algorithms for modular elliptic curves, second ed., Cambridge University Press, Cambridge, 1997. MR 99e:11068
  • 9. P. Deligne and J-P. Serre, Formes modulaires de poids $1$, Ann. Sci. École Norm. Sup. (4) 7 (1974), 507-530 (1975). MR 52:284
  • 10. M. Furumoto and Y. Hasegawa, Hyperelliptic quotients of modular curves ${X}\sb 0({N})$, Tokyo J. Math. 22 (1999), no. 1, 105-125. MR 2000d:11079
  • 11. J. González Rovira, Equations of hyperelliptic modular curves, Ann. Inst. Fourier (Grenoble) 41 (1991), no. 4, 779-795. MR 93g:11064
  • 12. J. González and J-C. Lario, $\mathbb{Q} $-curves and their Manin ideals, Amer. J. Math. 123 (2001), no. 3, 475-503. MR 2002e:11070
  • 13. Y. Hasegawa, Hyperelliptic modular curves ${X}\sp *\sb 0({N})$, Acta Arith. 81 (1997), no. 4, 369-385. MR 99a:11075
  • 14. Y. Hasegawa and K. Hashimoto, Hyperelliptic modular curves ${X}\sp *\sb 0({N})$ with square-free levels, Acta Arith. 77 (1996), no. 2, 179-193. MR 97m:11082
  • 15. N. Ishii and F. Momose, Hyperelliptic modular curves, Tsukuba J. Math. 15 (1991), no. 2, 413-423. MR 93b:14037
  • 16. Q. Liu, Conducteur et discriminant minimal de courbes de genre $2$, Compositio Math. 94 (1994), no. 1, 51-79. MR 96b:14038
  • 17. J.-F. Mestre, Corps euclidiens, unités exceptionnelles et courbes élliptiques, J. Number Theory 13 (1981), no. 2, 123-137. MR 83i:12006
  • 18. J. S. Milne, On the arithmetic of abelian varieties, Invent. Math. 17 (1972), 177-190. MR 48:8512
  • 19. F. Momose, On the $l$-adic representations attached to modular forms, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 28 (1981), no. 1, 89-109. MR 84a:10025
  • 20. N. Murabayashi, On normal forms of modular curves of genus $2$, Osaka J. Math. 29 (1992), no. 2, 405-418. MR 93i:11071
  • 21. A. P. Ogg, Hyperelliptic modular curves, Bull. Soc. Math. France 102 (1974), 449-462. MR 51:514
  • 22. K. A. Ribet, Galois representations attached to eigenforms with Nebentypus, Lecture Notes in Math., Vol. 601. (1977), 17-51. MR 56:11907
  • 23. -, Twists of modular forms and endomorphisms of abelian varieties, Math. Ann. 253 (1980), no. 1, 43-62. MR 82e:11043
  • 24. G. Shimura, Introduction to the arithmetic theory of automorphic functions, Publications of the Mathematical Society of Japan, No. 11. Iwanami Shoten, Publishers, Tokyo, 1971, Kanô Memorial Lectures, No. 1. MR 47:3318
  • 25. G. Shimura and Y. Taniyama, Complex multiplication of abelian varieties and its applications to number theory, The Mathematical Society of Japan, Tokyo, 1961. MR 23:A2419
  • 26. M. Shimura, Defining equations of modular curves ${X}\sb 0({N})$, Tokyo J. Math. 18 (1995), no. 2, 443-456. MR 96j:11085
  • 27. W.A. Stein, Hecke: The modular forms calculator, Software (available online) (1999).

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 14G35, 14H45, 11F11, 11G10

Retrieve articles in all journals with MSC (2000): 14G35, 14H45, 11F11, 11G10


Additional Information

Enrique González-Jiménez
Affiliation: Department de Matemàtiques, Universitat Autònoma de Barcelona, Bellaterra, Barcelona, E-08193, Spain
Email: enrikegj@mat.uab.es

Josep González
Affiliation: Escola Universitària Politècnica de Vilanova i la Geltrú, Av. Victor Balaguer s/n, E-08800 Vilanova i la Geltrú, Spain
Email: josepg@mat.upc.es

DOI: https://doi.org/10.1090/S0025-5718-02-01458-8
Keywords: Hyperelliptic modular curves
Received by editor(s): October 10, 2000
Received by editor(s) in revised form: April 4, 2001
Published electronically: June 4, 2002
Additional Notes: The first author was supported in part by DGI Grant BHA2000-0180
The second author was supported in part by DGI Grant BFM2000-0794-C02-02
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society